Alert archive / California / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 4, NWS San Francisco Bay Area, CA

December 20, 2001Santa Clara County, Santa Cruz County, California

NWS San Francisco Bay Area, CA issued this severe thunderstorm warning at Dec 20, 2001, 7:00 PM PST for Santa Clara County, Santa Cruz County, California. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Dec 20, 2001, 7:00 PM PST (03:00 UTC)
Expired
Dec 20, 2001, 7:30 PM PST
In force
30 min
Issued by
NWS San Francisco Bay Area, CA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Santa Clara County, CA, Santa Cruz County, CA

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 3.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2001-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2001-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

714 
WUUS56 KMTR 210301
SVRSFO
CAC085-087-210330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
700 PM PST THU DEC 20 2001

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO BAY AREA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SANTA CLARA COUNTY IN WESTERN CALIFORNIA
  THIS INCLUDES THE CITIES OF...MORGAN HILL...GILROY
  SOUTHEASTERN SANTA CRUZ COUNTY IN WESTERN CALIFORNIA

* UNTIL 730 PM PST

* AT 657 PM PST...WEATHER SPOTTERS REPORTED LARGE HAIL   
  ABOUT 2 MILES NORTHEAST OF WATSONVILLE...MOVING NORTHEAST AT 20 
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  3 MILES NORTHWEST OF GILROY AT 720 PM PST
  6 MILES SOUTHEAST OF MORGAN HILL AT 730 PM PST

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SAN FRANCISCO BAY AREA.

LAT...LON 3696 12187 3690 12180 3708 12137 3724 12157

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 20, 3:00 PM PST, 4 hours earlier.

Area forecast discussion, Dec 20, 3:00 PM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
300 PM PST THU DEC 20 2001

THE CUTOFF LOW IS TRACKING EWD WITH THE CENTER HEADED FOR PT ARENA
WHICH WOULD VERIFY THE ETA FORECAST...THE AVN HAD IT COMING ONSHORE
NEAR PT REYES.  EITHER WAY ITS ON TRACK TO MAKE LANFDALL SHORTLY
AFTER 00Z.  SHOWERS AND TSTMS HAVE BEEN WIDESPREAD...WE JUST HAD A
HEFTY BOOMER HERE IN MRY WITH SMALL HAIL...LOTS OF LIGHTNING...AND
TORRENTIAL DOWNPOURS.  THE SHOWERS AND STORMS SHOULD CONTINUE INTO
EARLY EVE BUT WILL DECREASE AFTER THAT AS THE CUTOFF TRACKS INLAND
AND DAYTIME HEATING ENDS.  EXPECT SHOWERS TO END BY ABOUT DAWN...
PROBABLY LAST HERE IN MRY COUNTY WHERE THEY OFTEN PERSIST IN MOVING
ONSHORE IN THE POST TROF CYCLONIC NWLY FLOW.

THE NEXT STORM IS MOVING RAPIDLY EWD WITH ITS VORTCENTER NEAR
43/165 AT 21Z.  ITS REALLY MOTORING AND WILL PROBABLY COME ASHORE SAT
AM.  THE MODELS VARY WIDELY IN ITS PROJECTED INTENSITY.  THE CANADIAN
IS QUITE WET FOR OUR WHOLE DISTRICT ON SAT.  THE AVN ALSO SPREADS
RAIN ACROSS THE DISTRICT.  THE ETA IS SLOWER AND CONFINES THE RAIN TO
THE N BAY WHILE THE UK FORECASTS THE SYSTEM TO FIZZLE OUT WITH
VIRTUALLY NO EFFECT ON OUR REGION.  BLENDING THE MODELS WILL BRING
RAIN INTO THE N BAY CATEGORICALLY ON SAT...TAPERING TO A CHANCE IN
MRY COUNTY.

THE MODELS FORECAST ANOTHER SHORTWAVE TO MOVE ASHORE ABOUT 12Z TUE.
THE UK AND AVN INDICATE THAT IT WILL BE NEGATIVELY TILTED AND
DIFFLUENT...BUT WEAK.  FOR NOW WILL FORECAST A CHANCE OF RAIN FOR
XMAS AND AWAIT FURTHER DEVELOPMENTS.
STS 9048  SFO 9027  SJC/LVK 9016  MRY 8004.  MARKKANEN

.SFO...TNGT..SCA...PT ARENA TO PT PIEDRAS BLANCAS AND SFO/MRY BAYS.
             HVY SURF ADVY...PT ARENA TO PT PIEDRAS BLANCAS AND
                             MRY BAY.

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 4:34 PM PSTSevere Thunderstorm WarningMTRSanta Clara, Santa Cruz26 min
Dec 20, 5:00 PM PSTSevere Thunderstorm WarningMTRSanta Clara15 min

Nearby

Severe Thunderstorm Warnings in California, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.